RLS Fear: Augmentation
Last updated: May 2022
Initially, when I developed restless legs syndrome (RLS) symptoms, they didn’t overly concern me. I had pervasive insomnia already, and they certainly didn’t help, but they didn’t seem to make it any worse. However, that changed. The RLS progressed over time.
Although I have managed my insomnia issue, the RLS symptoms became so severe they became the main issue in having problems falling asleep or sleeping at all. It plagues me often in the day and certainly in the evening. Then at night, it is insanely severe symptomatically.
Taking levodopa to manage my RLS symptoms
I have tried all sorts of things to manage the symptoms of RLS to no avail. The one thing that has worked for me is the medication my neurologist put me on called levodopa. It is a dopamine precursor, a drug that turns into dopamine in the brain.
This is great, since it effectively manages my RLS, although sometimes I need a double dose to do it. Unfortunately, I need it frequently to manage symptoms.
Given the severity of my RLS, my greatest fear is what is called augmentation. This is when the normal dosage of dopamine drugs no longer controls the RLS symptoms. The effects of augmentation include:1
- Increase in the intensity of your RLS symptoms even if treated
- Onset of your RLS symptoms earlier in the day
- Medication works for a shorter duration
- The spread of RLS symptoms to other areas of the body
- During daytime rest periods, you may experience symptoms sooner
Not everyone with RLS is affected by augmentation, but the basic theory is that in those who are, the brain slowly stops making its own dopamine, thus making the total levels lower again. Risk factors for experiencing augmentation are a) higher daily doses of medication, b) longer duration of medication use, and c) lower iron stores.2
I have not been on levodopa long enough to know if this will be an issue, but I worry about it. I really do not want to be left with RLS as severe as it is without any management of it.
Why I fear augmentation
This is a fear because I know it is a risk with dopamine medications. When you take these medications for over a decade, there is a 50 to 70 percent chance of augmentation. It can start within 6 months of starting the treatment. However, other causes that may be worsening the RLS symptoms have to be considered as well.3
Levodopa, which works well for me, actually can cause augmentation in 60 percent of people in as little as 2 months.4
Obviously, that is concerning to me, since it is an effective medication for me at this time.
What can you do if you are affected by augmentation?
Your healthcare professional might:
- Switch you to a different dopamine medication. Other than dopamine precursors, such as levodopa, there are dopamine mimics. Dopamine mimics act like dopamine - ropinirole, pramipexole, and rotigotine. Your healthcare provider may also increase the dosage of your existing medication.
- Decide to switch you to another medication such as an opiate or benzodiazepine, or medications like Lyrica or Neurontin (alpha-2-delta calcium channel ligand medications).
- Review your iron levels and supplement them if needed.
You can also try alternative methods to manage your symptoms, such as stretching or aerobic exercise. With your doctor, you may look at other aggravating factors impacting RLS severity; these can be things like antidepressant medications or antihistamine treatments.
What if I'm left with no other options?
What concerns me the most is that if I am susceptible to augmentation, I will run through all the dopamine-related medications and be left worse off than I was.
In other words, that treatment will become a complication issue. In my specific case, I am already aware benzodiazepines do not help at all for my RLS.
I know that opiates do help; however, due to having chronic migraine disease (and the risk of rebound headaches), they are not an option. Lyrica and I do not get along, unfortunately. So I know that other than dopamine medications, the medication options are pretty limited for me at this time. In that way, with other comorbid conditions, medication choices can be complicated.
Lifestyle changes to reduce the need for my medication
Personally, my best option is to start some lifestyle changes and exercise now. This will hopefully reduce the need for my medication. If I use it less, then I hope there is less of a chance my brain will in any way adapt to it, and I can try other recommended management techniques to reduce the severity and lessen my usage of medication.
I would rather try different changes to my lifestyle that may help, anyway, than to find out later that augmentation is going to be a problem for me. It doesn’t hurt to do medication plus other things like exercise.
Have you experienced augmentation? Do you worry that you might experience it? Share you story with our community in the comments below.
Mental Health May Question: On an average day, how would you rate your level of anxiety related to RLS?
Join the conversation